California, 2003Heat in California, July 12, 2003
July 12, 2003 · NWS VEF · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 12, 2:35 PM PST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 2:35 PM PST, 2 hours 25 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SAT JUL 12 2003
.SYNOPSIS...NEAR RECORD HIGH TEMPERATURES WILL CONTINUE TO BE FELT
ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT INTO EARLY NEXT
WEEK AS A STRONG RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA. THERE
WILL CONTINUE TO BE A GRADUAL INCREASE IN HIGH LEVEL MOISTURE EACH
DAY WITH DEBRIS CLOUDS COMING INTO THE AREA FROM SOUTHERN ARIZONA
AND NORTHWEST MEXICO.
.DISCUSSION...12Z MODELS LATE...BUT DID SEE ENOUGH OF THE 12Z GFS
THAT NOT A WHOLE LOT OF CHANGES PLANNED. STRONG UPPER HIGH SLATED TO
STAY JUST TO OUR SOUTH OR SOUTHEAST. THIS WILL KEEP TEMPERATURES
ABOVE NORMAL INTO EARLY NEXT WEEK. BELIEVE MOST RECORDS OUT OF REACH
BUT WILL CONTINUE TO HEADLINE PRODUCTS WITH NEAR RECORD
TEMPERATURES. CONVECTION FIRING IN NEARLY SAME LOCATIONS ACROSS
ARIZONA THIS AFTERNOON COMPARED TO 24 HOURS AGO. APPEARS LOW LEVEL
MOISTURE DID NOT SEEP ANY FURTHER WEST OVERNIGHT AS BUILDUPS OVER
HIGHER TERRAIN OF MOHAVE COUNTY QUITE FLAT. DEEPER CONVECTION FIRING
ALONG THE RIM FROM FLAGSTAFF SOUTHEAST WILL MOVE INTO THE LOWER
DESERTS OF SOUTHEAST ARIZONA TONIGHT. FOR THREE DAYS RUNNING
CONVECTIVE DEBRIS CLOUDS HAVE GOT CAUGHT IN SOUTH FLOW AROUND HIGH
AND MADE THEIR WAY NORTH INTO SOUTHERN CALIFORNIA/NEVADA. AS FOR THE
LOW LEVEL MOISTURE ON THE DOORSTEP OF NORTHWEST ARIZONA. 00Z GFS AND
ALSO 12Z GFS SHOW H850 DEWPOINTS RETREATING SOUTHEAST. SO WITH NO
INFLUX OF LOW LEVEL MOISTURE FROM MODELS AND JUST MID/HIGH TRAPPED
UNDER STRONG RIDGE WILL CONTINUE WITH A DRY FORECAST AND JUST
INDICATE MORE CLOUDS OVER THE HIGHER TERRAIN IN THE AFTERNOON/EARLY
EVENING HOURS.
.EXTENDED...UPPER RIDGE IS FORECAST TO SHIFT EASTWARD TOWARD THE
FOUR CORNERS REGION BY MID WEEK. SLIGHTLY LOWER HEIGHTS COMBINED
WITH A FLOW THAT FAVORS AN INCREASE IN THE RECYCLED MID LEVEL
MOISTURE FROM ARIZONA CONVECTION SHOULD ACT TO LOWER TEMPERATURES A
DEGREE OR TWO STARTING AROUND THURSDAY. IF ENOUGH MOISTURE IS
IMPORTED WE COULD BEGIN TO SEE SOME HIGH-BASED THUNDERSTORMS OVER
THE MOUNTAINS OF EXTREME SOUTHERN NEVADA AND NORTHWEST ARIZONA BY
THE END OF THE WEEK AS WELL. CURRENT ZONES SUGGEST THAT TREND WITH A
SLIGHT CHANCE WORDING THURSDAY THROUGH SATURDAY.
.LAS...NONE.
PIERCE/RUNK
Hazardous weather outlook, Jul 12, 4:15 AM PST, 12 hours 45 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-112300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 AM PDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER RECORD TO
NEAR RECORD TEMPERATURES ARE EXPECTED WHICH WILL INCREASE THE DANGER
OF HEAT EXHAUSTION AND HEAT STROKE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
RECORD OR NEAR RECORD HIGH TEMPERATURES ARE EXPECTED SUNDAY
THROUGH TUESDAY...THIS WILL RESULT IN INCREASED DANGER OF HEAT
EXHAUSTION AND HEAT STROKE. SEE SPECIAL WEATHER STATEMENT
(RNOSPSVEF) FOR FURTHER DETAILS.
Heat, San Bernardino T Sw & X Se
- When
- July 12, 5:00 PM PST
- Where
- San Bernardino T Sw & X Se forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
A man and his son became stuck in the desert at 200 pm. By 500 pm they both set out to look for help and the man's son was overcome by the heat and died.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, July 12, 2003$2.0 million · F1 · 1 event
- Heat in California, July 12 to 13, 200314 injured · 2 events
- Damaging Wind in West Virginia, July 12, 2003$525,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, July 12, 2003$525,000 · 1 event
- Hail and Damaging Winds in Georgia, July 12, 2003$155,000 · 1 in hail · 7 events
- Hail and Damaging Wind in North Carolina, July 12, 2003$50,000 · 60 kt wind · 2 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20032 injured · $20,000 · 50 kt wind · 5 events
- Damaging Wind in Florida, July 12, 2003$40,000 · 1 event
- Tornado in North Carolina, July 12, 2003$10,000 · F1 · 1 event
- Damaging Wind in Oklahoma, July 12, 2003$20,000 · 61 kt wind · 1 event
- Damaging Wind in Florida, July 12, 2003$18,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Ohio, July 12, 2003$13,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366298.